Format

Send to

Choose Destination
Scott Med J. 2014 Nov;59(4):e21-5. doi: 10.1177/0036933014558000. Epub 2014 Oct 27.

Sub-acute cutaneous lupus erythematosus following nitrofurantoin: causative or coincidental?

Author information

1
GP Associate Adviser, NHS Education for Scotland (West Region), UK jillmurie@aol.com.
2
Consultant Pathologist, Monklands General Hospital, UK.

Abstract

A 70-year-old woman presented with progressive skin lesions on the face, limbs and trunk in the absence of systemic illness. Three months earlier, she had been prescribed six months prophylactic nitrofurantoin for recurrent urinary tract infections, treated with nitrofurantoin and trimethoprim. Positive immunology and histological inflammatory changes in a skin biopsy were consistent with a diagnosis of sub-acute cutaneous lupus erythematosus. Following treatment with topical steroids, the skin lesions regressed, but alopecia followed and required hydroxychloroquine. One year later, there are no new skin lesions and no evidence of systemic lupus erythematosus. Nitrofurantoin is associated with many side effects and hypersensitivity reactions. Possible drug-induced lupus reactions due to nitrofurantoin include pneumonitis, blood disorders and hepatotoxicity. This is the only published case of isolated sub-acute cutaneous lupus following maintenance nitrofurantoin.

KEYWORDS:

Systemic lupus erythematosus; drug-induced lupus; nitrofurantoin; sub-acute cutaneous lupus erythematosus

PMID:
25348483
DOI:
10.1177/0036933014558000
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center